Drought, Columbia
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Columbia forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
The month began with warm and dry conditions which strengthened the ongoing drought from a severe drought (D2) to an extreme drought (D3) across Rock, Walworth, Waukesha, Milwaukee, Racine, and Kenosha counties on September 6th. Elsewhere across south-central and southeast Wisconsin, drought remained at severe status (D2).
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The month began with warm and dry conditions which strengthened the ongoing drought from a severe drought (D2) to an extreme drought (D3) across Rock, Walworth, Waukesha, Milwaukee, Racine, and Kenosha counties on September 6th. Elsewhere across south-central and southeast Wisconsin, drought remained at severe status (D2). Rainfall deficits grew once again the following week as a hot and dry airmass resided over the region. Highs on September 10th through the 13th were observed in the lower 90s for much of southern Wisconsin. Little if any precipitation fell in the first half of the month. The drought status for the area remained unchanged through September 13. A wetter pattern developed for the second half of the month - several inches fell across mostly southeast Wisconsin. A storm system caused a series of thunderstorms to "train" over much of southeast Wisconsin on September 25, bringing several inches to many locales within the extreme drought area. Tremendous drought improvements were noted in the September 27th drought update as the drought status improved from extreme drought (D3) to moderate drought (D1) for Waukesha and Milwaukee counties and from extreme drought to severe drought (D2) for Rock, Walworth, Racine, and Kenosha counties. Monthly rainfall totals included 5.93 inches in Sheboygan (Sheboygan Co.), 5.10 inches in Beloit (Rock Co.), 4.17 inches at Milwaukee Mitchell Field (Milwaukee Co.), 3.92 inches in Beaver Dam (Dodge Co.), 3.73 inches in Kenosha (Kenosha Co.), 3.30 inches in Wisconsin Dells (Columbia Co.), 2.73 inches in Dodgeville (Iowa Co.), and 1.93 inches at Madison's Truax Field (Dane Co.). A small area surrounding East Troy (Walworth Co.) received 6 to 6.75 inches. Milwaukee recorded a surplus of 0.87 inches for the month, while Madison recorded a 1.13 inch deficit. Total drought damages for the year are outlined in October's StormData edition.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 31, 2:03 PM CST, 9 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 303 PM CDT WED AUG 31 2005 .DISCUSSION...FORECAST FOCUS ON RAIN CHANCES TNT OTHERWISE DRY AND MILD. CU FROM THIS AFTERNOON SHOULD DIMINISH AFTER SUNSET THIS EVENING... AHEAD OF APPROACHING FRONTAL SYSTEM. MODELS IN GOOD AGREEMENT WITH THE PROGRESSION OF A SHARP UPPER TROUGH OVER THE DAKOTAS...LIFTING INTO SOUTHERN CANADA THIS EVENING AND CONTINUING ITS EASTWARD PROGRESSION ACROSS ONTARIO. TAIL END OF VORTICITY FROM SHORTWAVE WILL ROTATE THROUGH WISCONSIN THIS EVENING IN CONJUNCTION WITH WEAK COLD FRONT. LIMITED MOISTURE AND WEAK H7 OMEGA AND H8 FRONTOGENETIC FORCING NOT LENDING MUCH CONFIDENCE IN PRECIPITATION OVERNIGHT TONIGHT. THE BEST DYNAMICS ARE TOO FAR TO THE NORTH. STILL...ENOUGH TO KEEP SMALL POPS IN CWA LATE THIS EVENING AND OVERNIGHT. WENT WITH ISOLATED SHOWER COVERAGE IN THE GRIDS. FRONT CLEARS CWA AFT 12Z ON THURSDAY AND BREEZY WEST WINDS USHER DRIER AIR INTO THE REGION. HIGH PRESSURE RIDGE BEGINS BUILDING INTO THE REGION AND KEEPS WEATHER QUITE AND TEMPERATURES NEAR SEASONAL NORMALS INTO THE HOLIDAY WEEKEND. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && DRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 425 AM CDT WED AUG 31 2005 WIZ046-047-051-052-056>060-062>072-011030- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 425 AM CDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ643>646-665-011030- SHEBOYGAN TO WINTHROP HARBOR IL- 425 AM CDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MBK
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474796, 5474797, 5474798, 5474799, 5474800, 5474801, 5474802, 5474803, 5474804, 5474805, 5474806, 5474807, 5474808, 5474809, 5474810, 5474811, 5474812, 5474813, 5474814, 5474815.